Secondary Logo

Institutional members access full text with Ovid®

Share this article on:

Successful Treatment of Leflunomide-Induced Acute Pneumonitis With Cholestyramine Wash-Out Therapy

Wong, S P.Y. MRCP*; Chu, C M. MD, MSc, FRCP*; Kan, C H. MBChB, FRCPA; Tsui, H S. FRCP, FRCP; Ng, W L. FRCP*

JCR: Journal of Clinical Rheumatology: December 2009 - Volume 15 - Issue 8 - p 389-392
doi: 10.1097/RHU.0b013e3181c3f87e
Case Report

Drug-induced acute pneumonitis is a rare but potentially fatal adverse drug reaction. A high index of suspicion is needed for early diagnosis as it mimics community acquired pneumonia and interstitial lung disease that can occur in rheumatoid arthritis. We report a 32-year-old Chinese lady who suffered from leflunomide-induced pneumonitis and improved dramatically after receiving cholestyramine wash-out therapy. This case illustrates the need for clinical alertness to this potentially fatal complication. When in doubt, discontinuation of leflunomide and empirical wash-out therapy should be administered without delay.

This complication is more common than originally suspected. Prompt drug discontinuation and cholestyramine washout is proposed to have been effective without corticosteroids.

From the *Department of Medicine and Geriatrics, United Christian Hospital, Hong Kong, China; †Department of Pathology, United Christian Hospital, Hong Kong, China; and ‡Private Rheumatologist, Hong Kong, China.

Cholestyramine should be administered early in suspected leflunomide-induced acute pneumonitis.

Correspondence: Woon Leung Ng, FRCP, Division of Rheumatology, Department of Medicine and Geriatrics, United Christian Hospital, 130 Hip Wo St, Kwun Tong, Kowloon, Hong Kong, China. E-mail: wlng5@yahoo.com.hk.

© 2009 Lippincott Williams & Wilkins, Inc.